Alert archive / Virginia / River Flood Warnings in 2012
River Flood Warning 10, NWS Baltimore/Washington
NWS Baltimore/Washington issued this river flood warning at Oct 29, 2012, 11:42 AM EDT for Culpeper County, Fauquier County, Virginia. It took effect at Oct 30, 2012, 3:00 PM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2012, 11:42 AM EDT (15:42 UTC)
- In effect from
- Oct 30, 2012, 3:00 PM EDT
- Expired
- Oct 31, 2012, 7:22 AM EDT
- In force
- 16 hr
- Issued by
- NWS Baltimore/Washington
- Flood severity
- Minor
Counties Culpeper County, VA, Fauquier County, VA
The radar
The Sterling radar (KLWX), 53 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rappahannock River at Remington (RENV2). The gauge peaked at 15.58 ft at Oct 30, 2012, 6:00 PM EDT.
- Action stage
- 12 ft
- Minor stage
- 15 ft
- Moderate stage
- 20 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01664000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Oct 29, 4:32 AM EDT, 7 hours 10 minutes earlier.
Area forecast discussion, Oct 29, 4:32 AM EDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 AM EDT MON OCT 29 2012
.SYNOPSIS...
HURRICANE SANDY IS APPROXIMATELY 390 MILES SOUTHEAST OF WASHINGTON
D.C. THE STORM IS FORECAST TO MOVE CLOSER TO THE COAST TODAY...AND
MOVE INLAND ACROSS SOUTHERN NEW JERSEY TONIGHT. THE POST-TROPICAL
CYCLONE WILL THEN SLOWLY TRACK INLAND INTO PENNSYLVANIA. THIS
LARGE STORM WILL BRING SIGNIFICANT IMPACTS TO THE ENTIRE REGION
THROUGH MIDWEEK. CONDITIONS WILL IMPROVE DURING THE SECOND HALF OF
THE WORK WEEK.
&&
.NEAR TERM /TODAY/...
06Z IAD SNDG IS IN.
HISTORIC WEATHER OVER THE NEXT 36 HOURS FOR THE CENTRAL MID ATLANTIC
AS SANDY MAKES LANDFALL. FOR A CONCISE SUMMARY OF THREATS AND THEIR
IMPACTS PLEASE SEE THE LATEST SPECIAL WEATHER STATEMENT ON
SANDY...SPSLWX. THERE IS A LINK TO THIS IN BIG RED LETTERS AT THE
TOP OF OUR WEBPAGE... WEATHER.GOV/LWX.
AS OF 08Z...THE CENTER OF HURRICANE SANDY IS MOVING QUICKLY TO THE
NORTH. IT IS NORTH OF CAPE HATTERAS AND PRETTY MUCH EVEN WITH THE
NC/VA BORDER. CONVERGENT WIND IS STILL APPARENT ACROSS THE LWX CWA
WITH NORTH-NORTHWESTERLY FLOW WEST OF I-95 AND NORTH-NORTHEASTERLY
EAST. THIS HAS KEPT THE HEAVY BANDS MOSTLY EAST OF THE WRN SHORE OF
THE BAY. LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS THE REST OF THE
CWA THROUGH THE MORNING. SNOW IS ONGOING ABOVE ABOUT 3500 FT /KHSP
IS 34 AND MODERATE SNOW/. WHETHER THIS STAYS COLD/SNOW THROUGH THE
DAY IS A QUESTION...BUT ANY ACCUMULATIONS WOULD BE AT THE EXTREME
POINTS. TRUE ACCUMULATIONS ARE EXPECTED TO BEGIN AT LOWER ELEVATIONS
/SAY ABOVE 3000 FT/ THIS EVENING WHERE THE BLIZZARD WARNING IS IN
EFFECT.
SANDY WILL MAKE HER NORTHWEST THEN WEST TURN BEFORE MAKING
LANDFALL OVER SOUTHERN NEW JERSEY AS A POTENT POST-TROPICAL STORM
THIS EVENING. A COMBINATION OF THE POST-TROPICAL TRANSITION AND
TURN OF SANDY WILL BRING HEAVY RAIN BANDS MAINLY OVER THE NORTHERN
2/3 OF THE CWA. PLEASE PAY ATTENTION TO AREAL AND RIVER FLOOD
WARNINGS ISSUED THROUGH THIS EVENT. SEVERAL INCHES...PARTICULARLY
IN URBAN AREAS WILL BE QUITE IMPACT FULL.
&&
.SHORT TERM /TONIGHT/...
WORST OF THE WORST FOR LWX. THE WESTWARD INLAND TRACK OF
SANDY THEN MUDDIES WITH THE 00Z ECMWF/GFS ALONG THE MASON-DIXON LINE
AND THE 00Z NAM NORTH OF HARRISBURG PA. WIND DIRECTION PLAYS
DIRECTLY INTO THE LOCATION OF THE LOW CENTER. ONLY THING OF
CERTAINTY WIND WISE FOR TONIGHT WAS TO BACK FLOW TO WLY EARLIER...IN
THE EARLY MORNING TIMEFRAME. WIND GUSTS STILL EXPECTED IN EXCESS OF
60 MPH WITH 70 MPH CERTAINLY POSSIBLE...PARTICULARLY NORTH FROM DC.
WILL HAVE TO WATCH FOR WESTERLY FLOW LIMITING PRECIP LATE TONIGHT.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
WE ARE CONCERNED BECAUSE THE MDLS ARE IN CONSENSUS REGARDING THE CUTOFF
LOW STALLING OVR CENTRAL MD TUE. HVY RAINS WILL EXACERBATE THE FLD
THREAT. AN XCLNT HYDRO SXN IS BLO.
THERE RMNS PTNTL FOR A PROLONGED UPSLOPE SNOW IN THE FAR WEST. MAIN
FOCUS SHOULD BE ON IMPACTS...WHICH LOOK TO BE SIGNIFICANT. IT'S
PRETTY AMAZING TO SEE THAT JUST LAST YR - OCT 29/30...A NOR'EASTER
BROUGHT HVY WET SNOW FM THE HIGHER ELEVS OF ERN W.V./WRN MD TO NEW
ENGLAND. THIS CAUSED SIGNIFICANT POWER OUTAGES IN THE NERN U.S.
FEAR IS THIS IMPACT WL HAPPEN AGN. METEOROLOGICALLY THIS STORM IS
SOMEWHAT UNCHARTERED TERRITORY...AND SNOWFALL AMTS ARE DIFFICULT
TO GET AN EXACT HANDLE ON. ELEVATION LOOKS TO BE A KEY FACTOR. FOR
NOW WE ARE LOOKING AT 2000 FT AS BEING THE KEY HGT. IN HIGHLAND CO
THE TOWN OF MONTEREY IS AT 2900 FT. DRIVING N TO PENDLETON CO THE
ELEVATION IN FRANKLIN IS 1800 FT - THIS COULD LEAD TO BIG
DIFFERENCES IN TOTALS FOR TOWNS JUST 21 MILES APART.
THE THREAT OF UPSLOPE SNOW CONTINUES THRU MUCH OF THE WK...PROBABLY
INTO THURSDAY. THERE IS A SMALL RISK OF PRECIPITATION MAKING IT EVEN
BEYOND THE WESTERN FRONT INTO THE REST OF THE HIGHLANDS... MAYBE
EVEN UP TO THE BLUE RIDGE.
E OF THE MTNS...2ND HALF OF THE WK WILL BE THE CALM AFTER THE STORM.
TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL THROUGHOUT THE
PERIOD...WITH HIGHS MAINLY IN THE 50S IN LOWS IN THE UPPER 30S TO
AROUND 40.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
CIGS NEAR IFR THROUGH THE DAY WITH LOWERING VSBYS AS HEAVIER RAIN
SPREADS WEST ACROSS THE TERMINALS MIDDAY INTO TONIGHT. WLY FLOW MAY
RAISE CIGS INTO MVFR LATE TONIGHT INTO TUESDAY AS PRECIP CONTINUES.
WINDS MOST IMPACT FULL WITH NLY GUSTS INCREASING ABOVE 30 KT THIS
MORNING...QUICKLY INCREASING TO NWLY 45 TO 50 KT BY LATE THIS
AFTERNOON. POSSIBLE NW 55 KT GUSTS TONIGHT NORTH FROM KDCA.
SEVERE IMPACTS ON AVIATION THROUGH TUESDAY WITH LOW CLOUDS...EXTREME
WINDS...AND HEAVY RAIN. CONDITIONS WILL SLOWLY IMPROVE TUESDAY NIGHT
AND NO IMPACTS TO AVIATION ARE EXPECTED FOR THE SECOND HALF OF THE
WEEK AT THE MAJOR TERMINALS.
&&
.MARINE...
HURRICANE WIND WARNING...PARTICULARLY FOR NW WINDS GUSTING 50 TO
POSSIBLY 65 KT THIS AFTERNOON AND EVENING GOING DOWN THE BAY. STORM
WARNING FOR MID AND UPR TIDAL POTOMAC WITH GUSTS UP TO 55 KT
TONIGHT.
WINDS REACHING/EXCEEDING SCA CRITERIA WILL CONTINUE ACROSS THE
MARINE AREA THROUGH AT LEAST WEDNESDAY...AND I ACTUALLY HAVE WIND
GUSTS MEETING SCA CRITERIA IN AT LEAST A PORTION OF THE WATERS
THROUGH MOST OF THE FORECAST PERIOD. HIGH PRESSURE COULD BUILD IN
AND WEAKEN THE WIND FIELDS BY NEXT WEEKEND.
&&
.HYDROLOGY...
WE HV 5-9 INCHES OF RAIN POSSIBLE IN THE I-270 CORRIDOR THROUGH
THE DC METRO AREA AND DOWN THROUGH SOUTHERN MARYLAND. AMOUNTS
COULD BE EVEN HIGHER CLOSE TO THE BAY. 3-5 INCHES OF RAIN IS
EXPECTED IN THE NORTHERN HIGHLANDS AND RAPPAHANNOCK BASIN...WITH
LOWER AMOUNTS OF JUST 1-3 INCHES IN THE STAUNTON/WAYNESBORO/
CHARLOTTESVILLE/HARRISONBURG AREAS.
OUR RAINFALL PROJECTIONS HAVE OVER AN INCH OF RAIN PER SIX HOUR
PERIOD FOR 24 HOURS IN THE AREA WHERE THE HEAVIEST RAIN IS
ANTICIPATED. SOME FLASH FLOODING WOULD OCCUR IF MORE THAN THIS IS
EXPECTED...AND IS ALSO POSSIBLE WITH LOWER AMOUNTS IN AREAS WHERE
FALLEN LEAVES /OR PERHAPS OTHER WIND-DRIVEN DEBRIS/ MAY CLOG
DRAINAGE SYSTEMS. THESE FACTORS ALSO APPLY FOR LONGER-DURATION
STREAM FLOODING...WHICH IS LIKELY TO BE SIGNIFICANT AND LENGTHY...
EVEN ON STREAMS THAT ARE USUALLY FAST TO RISE AND FALL.
THE FLOOD THREAT BEGINS LATE TONIGHT. THE SMALLER STREAM AND URBAN
FLOOD THREAT CONTINUES THROUGH TUESDAY. THEN WE TURN ATTENTION TO
THE RIVER FORECAST LOCATIONS. AT THIS TIME...FIVE OF THOSE POINTS
/CONOCOCHEAGUE...MONOCACY...OPEQUON...SENECA...AND ANTIETAM/ ARE
FORECAST TO GO TO FLOOD. WE HAVE BEEN INCLUDING THAT IN THE FLOOD
WATCH BUT WARNING DECISIONS WILL LIKELY COME TONIGHT OR TOMORROW IF
THE FORECASTS HOLD...WHICH SO FAR...THEY HAVE.
IF EVERYTHING PLAYS OUT AS FORECAST...THE CREST MAY NOT GET DOWN TO
LITTLE FALLS UNTIL FRIDAY OR SATURDAY.
&&
.TIDES/COASTAL FLOODING...
NORTHERLY FLOW INCREASING THROUGH THE DAY. NORTHERN PART OF THE BAY
WILL SEE BLOW OUT THROUGH THIS EVENING...BEFORE THE QUICKLY SURGING
BACK UP THE BAY TUESDAY MORNING. WILL DROP THE COASTAL FLOOD
ADVISORY FOR ANNE ARUNDEL AND NORTH FOR TODAY...THEN CONTINUE THE
COASTAL FLOOD WARNING FOR LATE TONIGHT THROUGH TUESDAY NIGHT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM EDT TUESDAY
FOR DCZ001.
COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY FOR DCZ001.
FLOOD WATCH THROUGH TUESDAY EVENING FOR DCZ001.
MD...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM EDT TUESDAY
FOR MDZ003>007-009>011-013-014-016>018-501-502.
COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY FOR MDZ007-011-013-014-016>018.
FLOOD WATCH THROUGH TUESDAY EVENING FOR MDZ003>007-009>011-013-
014-016>018-501-502.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
011-014-017-018.
VA...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM EDT TUESDAY
FOR VAZ025>031-036>040-042-050>057-501>504.
BLIZZARD WARNING FROM 4 PM THIS AFTERNOON TO 8 AM EDT
WEDNESDAY FOR VAZ503-504.
COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY FOR VAZ052>055-057.
FLOOD WATCH THROUGH TUESDAY EVENING FOR VAZ028-031-042-052>055-
057-501-502.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ054.
WV...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM EDT TUESDAY
FOR WVZ050>053-055-501>506.
BLIZZARD WARNING FROM 4 PM THIS AFTERNOON TO 8 AM EDT
WEDNESDAY FOR WVZ501-503-505-506.
FLOOD WATCH THROUGH TUESDAY EVENING FOR WVZ050>053-503-504.
MARINE...HURRICANE FORCE WIND WARNING UNTIL 8 PM EDT TUESDAY FOR
ANZ530>534-537>543.
STORM WARNING UNTIL 8 PM EDT TUESDAY FOR ANZ535-536.
&&
PRODUCTS...BAJ/CAS/WOODY!Hazardous weather outlook, Oct 29, 5:57 AM EDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 557 AM EDT MON OCT 29 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 292015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 557 AM EDT MON OCT 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING HAZARDS... COASTAL FLOOD ADVISORY FOR THE WESTERN SHORE OF THE CHESAPEAKE BAY SOUTH FROM ANNE ARUNDEL COUNTY AS WELL AS THE CITY OF ALEXANDRIA. HURRICANE FORCE WIND WARNING FOR THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER. STORM WARNING FOR THE MID AND UPPER TIDAL POTOMAC RIVER. FLOOD WATCH. DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE SPECIAL WEATHER STATEMENT HEADER /WWUS81/. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING HAZARDS... HIGH WIND WARNING. FLOOD WATCH. COASTAL FLOOD WARNING. HURRICANE FORCE WIND WARNING FOR THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER. STORM WARNING FOR THE MID AND UPPER TIDAL POTOMAC RIVER. DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE SPECIAL WEATHER STATEMENT HEADER /WWUS81/. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY AND TUESDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-292015- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 557 AM EDT MON OCT 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING HAZARDS... FLOOD WATCH FOR THE NORTHERN SHENANDOAH VALLEY...FOOTHILLS...AND POTOMAC HIGHLANDS. DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE SPECIAL WEATHER STATEMENT HEADER /WWUS81/. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING HAZARDS... HIGH WIND WARNING. FLOOD WATCH FOR THE NORTHERN SHENANDOAH VALLEY...FOOTHILLS...AND POTOMAC HIGHLANDS. FLOOD WARNING FOR THE MONOCACY RIVER AT FREDERICK. BLIZZARD WARNING FOR HIGHLAND...PENDLETON...WESTERN GRANT...AND WESTERN MINERAL COUNTIES. DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE SPECIAL WEATHER STATEMENT HEADER /WWUS81/. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY AND TUESDAY.
In the hours before
Special weather statement, Oct 29, 11:28 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1128 AM EDT MON OCT 29 2012 ANZ530>543-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ025>031-036>040-042-050>057-501>504-WVZ050>053-055-501>506- 292130- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK... WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS... WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON... WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL... CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS... MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH... FREDERICKSBURG...WARRENTON...HIGHTOWN...MONTEREY...MARTINSBURG... CHARLES TOWN...MOOREFIELD...BAYARD...MOUNT STORM...PETERSBURG... ELK GARDEN...KEYSER...FORT ASHBY...CIRCLEVILLE...FRANKLIN 1128 AM EDT MON OCT 29 2012 ...SANDY LOCAL STATEMENT... ...SANDY TO BRING NEAR HURRICANE FORCE WINDS AND FLOOD-PRODUCING HEAVY RAINFALL TO MUCH OF THE REGION THROUGH TUESDAY... THIS STATEMENT IS FOR THE GREATER BALTIMORE/WASHINGTON METROPOLITAN AREAS, INCLUDING THE MARYLAND PORTION OF THE CHESAPEAKE BAY, TIDAL POTOMAC RIVER, MARYLAND FROM THE WESTERN SHORE OF THE CHESAPEAKE BAY TO GARRETT COUNTY, NORTHERN VIRGINIA, AND EXTREME EASTERN WEST VIRGINIA. THE OBJECTIVE OF THIS STATEMENT IS TO PROVIDE A SINGLE PRODUCT THAT INTEGRATES THE WARNING PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON WEATHER FORECAST OFFICE. SANDY LOCAL STATEMENTS WILL BE RELEASED EVERY 6 HOURS THROUGH WEDNESDAY MORNING AT THE FOLLOWING RELEASE TIMES: 11 PM...5 AM... 11 AM...AND 5 PM. AT 11 AM EDT...THE CENTER OF HURRICANE SANDY WAS LOCATED NEAR LATITUDE 37.5N...LONGITUDE 71.5W. THIS WAS ABOUT 315 MILES EAST OF WASHINGTON DC. SANDY WAS MOVING NORTHWEST AT 18 MPH...WITH MAXIMUM SUSTAINED WINDS OF 90 MPH. SANDY IS FORECAST TO MAKE LANDFALL ALONG THE SOUTHERN NEW JERSEY COAST EARLY TONIGHT...WITH A LITTLE STRENGTHENING POSSIBLE BEFORE LANDFALL. SANDY WILL SEVERELY IMPACT THE REGION WELL BEFORE IT COMES ASHORE. SUMMARY OF THREATS ------------------ * THE MAIN IMMEDIATE THREATS FOR SANDY WILL BE STRONG WINDS RESULTING IN WIDESPREAD DOWNED TREES AND POWER/COMMUNICATIONS OUTAGES...AND HEAVY RAINS WHICH WILL RESULT IN EXTENSIVE FLOODING OF LOCAL STREAMS AND CREEKS. * BLIZZARD CONDITIONS ARE FORECAST IN THE POTOMAC HIGHLANDS AT ELEVATIONS ABOVE 2000 FEET WHERE 18 TO 24 INCHES ARE FORECAST. * MAJOR RIVER FLOODING IS LIKELY TO OCCUR...STARTING THIS AFTERNOON ON SMALLER WATERSHEDS WHICH WILL LEAD TO FLOODING ON THE MAIN-STEM RIVERS SUCH AS THE POTOMAC AND THE SHENANDOAH. CHANGES SINCE LAST LOCAL STATEMENT ---------------------------------- * THE TIMING OF THE PEAK WINDS FROM SANDY ARE NOW EXPECTED FROM LATE THIS AFTERNOON TO DAYBREAK ON WEDNESDAY. * RAINFALL AMOUNTS HAVE BEEN INCREASED. THE GREATER BALTIMORE METRO AREA IS NOW FORECAST TO RECEIVE 8 TO 12 INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS. * THE POTOMAC RIVER IS LIKELY TO GO INTO FLOOD STAGE BEGINNING AROUND WEDNESDAY AND LASTING THROUGH FRIDAY. HIGH WINDS ---------- * WINDS WILL INCREASE STEADILY TODAY...WITH THE MAXIMUM WIND GUSTS OCCURRING LATE THIS AFTERNOON THROUGH TUESDAY MORNING. * GENERALLY...SUSTAINED WINDS OF 30 TO 50 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED ACROSS THE ENTIRE REGION. * HURRICANE FORCE WIND GUSTS OF 70 AND POSSIBLY 80 MPH ARE EXPECTED TO IMPACT A REGION LOCATED BETWEEN BEL AIR MD...POINT LOOKOUT MD...AND HAGERSTOWN MD BETWEEN 6 PM THIS EVENING TO 6 AM TUESDAY. THIS INCLUDES THE GREATER BALTIMORE AND WASHINGTON METROPOLITAN AREAS. * COUPLED WITH HEAVY RAINS FROM SANDY...THE HIGH WINDS WILL RESULT IN SIGNIFICANT TREE DAMAGE AND POWER LINE DAMAGE. RAINFALL AND FLOODING --------------------- * 8 TO 12 INCHES OF RAIN IN NORTHEAST AND NORTH CENTRAL MD INCLUDING THE BALTIMORE METRO AREA AND ALONG THE WEST SHORE OF THE BAY. * 5 TO 10 INCHES OF RAIN IS EXPECTED ACROSS THE FREDERICK... WASHINGTON AND FREDERICKSBURG METRO AREAS. * 3 TO 6 INCHES OF RAIN IS EXPECTED FOR EASTERN WEST VIRGINIA AND VIRGINIA...WITH THE EXCEPTION OF THE DC METRO COUNTIES...AS WELL AS WESTERN MARYLAND WEST OF HANCOCK MD. * THIS AMOUNT OF RAIN WILL LIKELY RESULT IN EXTENSIVE AND DANGEROUS FLOODING OF LOCAL STREAMS AND CREEKS STARTING THIS AFTERNOON AND LASTING INTO WEDNESDAY. MAIN-STEM RIVER FLOODING ------------------------ * THE POTOMAC RIVER WILL LIKELY START FLOODING TUESDAY NIGHT AND CONTINUE THROUGH THE END OF THE WEEK. * THE MONOCACY RIVER IS FORECAST TO FLOOD LATER TODAY AND CONTINUE TO BE IN MAJOR FLOOD THROUGH EARLY THURSDAY. LEVELS FORECAST HAVE NOT BEEN SEEN SINCE AGNES IN 1972. COASTAL FLOODING ---------------- * WITH THE FULL MOON ON MONDAY...ASTRONOMICAL TIDES ARE ALREADY HIGHER THAN NORMAL. COUNTER TO THE HIGHER THAN NORMAL ASTRONOMICAL TIDES...STRONG NORTH AND NORTHWESTERLY WINDS TODAY WILL CAUSE A BLOW-OUT TIDE ALONG THE WESTERN SHORE OF THE CHESAPEAKE AND THE TIDAL POTOMAC RIVER TODAY. EAST FACING BEACHES ALONG THE TIDAL POTOMAC WILL EXPERIENCE WIND-DRIVEN WAVES THAT WILL GIVE THE APPEARANCE OF TIDAL FLOODING AND RESULT IN SIMILAR IMPACTS. * AS WINDS BECOME SOUTHWESTERLY TUESDAY...WATER WILL RETURN BACK INTO THE BAY AND TIDAL POTOMAC AND BEGIN TO PILE UP IN THE BAY NORTH OF POOLES ISLAND AND IN THE UPPER REACHES OF THE TIDAL POTOMAC AND ALONG SOUTH FACING SHORES. * THE HIGHEST TIDES FOR MOST WILL BE WITH THE HIGH TIDES TUESDAY. SNOWFALL -------- * IN THE POTOMAC HIGHLANDS ABOVE 2000 FEET HEAVY WET SNOW IS EXPECTED. * THE COMBINATION OF STRONG WIND AND HEAVY WET SNOW WILL DOWN TREE LIMBS AND POWER LINES. BLIZZARD CONDITIONS ARE FORECAST WITH VISIBILITY NEAR ZERO IN PERIODS OF HEAVY SNOW. * THE HIGHEST ELEVATIONS OVER 3000 FEET ARE EXPECTED TO SEE 18 TO 24 INCHES BETWEEN LATE THIS AFTERNOON AND WEDNESDAY MORNING. SOME ADDITIONAL ACCUMULATION IS EXPECTED THROUGH FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS ---------------------------------- * BE PREPARED FOR EXTENDED POWER AND COMMUNICATIONS OUTAGES. * IF YOU LIVE NEAR LARGE TREES...REMAIN IN THE LOWER LEVEL OF YOUR HOME OR SEEK SHELTER ELSEWHERE IF POSSIBLE AND RIDE SANDY OUT. * REFRAIN FROM ANY UNNECESSARY TRAVEL. * ENSURE LOOSE ITEMS ON YOUR PROPERTY ARE SECURED. * IF POWER LINES ARE DOWN...STAY AWAY FROM THEM AND REPORT IT TO YOUR LOCAL ELECTRICAL UTILITY COMPANY. * IF YOU SHOULD HAVE EMERGENCY TRAVEL...IF YOU COME UPON FLOODED ROADWAYS DO NOT ATTEMPT TO CROSS SUBMERGED ROADWAYS. TURN AROUND AND DON'T DROWN. * IF YOU USE A PORTABLE POWER GENERATOR...PLEASE FOLLOW MANUFACTURERS INSTRUCTIONS AND ENSURE THAT IT IS PROPERLY VENTILATED. * DO NOT USE CHARCOAL GRILLS IN ENCLOSED AREAS. * MARINERS SHOULD ENSURE THAT THERE IS ENOUGH SLACK LINE IN THEIR BOAT'S MOORINGS TO ACCEPT A BLOW OUT TIDE TODAY AND HIGH TIDES TUESDAY. * PERIODICALLY CHECK ON YOUR ELDERLY NEIGHBORS AND FAMILY MEMBERS TO ENSURE THEY ARE SAFE. FOR ADDITIONAL PRECAUTIONARY AND PREPAREDNESS INFORMATION... PLEASE REFER TO THE DETAILED RECOMMENDATIONS RELATIVE TO YOUR LOCATION AS FURTHER DESCRIBED BY YOUR LOCAL NATIONAL WEATHER SERVICE OFFICE AND LOCAL GOVERNMENTS EMERGENCY MANAGEMENT OFFICE. && .NEXT UPDATE... THE NEXT LOCAL STATEMENT WILL BE ISSUED BY THE NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON WEATHER FORECAST OFFICE AT 11 AM EDT TODAY OR SOONER IF CONDITIONS WARRANT. LEE
Local storm report, Oct 29, 11:38 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1138 AM EDT MON OCT 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM FLOOD 3 SW CROWNSVILLE 38.99N 76.63W
10/29/2012 ANNE ARUNDEL MD DEPT OF HIGHWAYS
MARYLAND 450 FLOODED AND CLOSED BY STREAMS BETWEEN
HUNTWOOD DRIVE AND SAINT STEPHENS CHURCH ROAD.
&&
EVENT NUMBER LWX1201378
JEThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 8:40 PM EDT | Blizzard Warning | LWX | Greene, Highland, Madison, Nelson, Page, Rappahannock and 6 more | 52 hr |
| Oct 29, 11:23 AM EDT | Winter Weather Advisory | LWX | Rockingham, City of Harrisonburg, City of Staunton, City of Waynesboro | 3 hr |
| Oct 29, 11:32 AM EDT | River Flood Warning | LWX | Loudoun | 40 hr |
| Oct 29, 11:47 AM EDT | River Flood Warning | LWX | Clarke | 44 hr |
| Oct 29, 12:00 PM EDT | River Flood Watch | LWX | Loudoun | 6 hr |
| Oct 29, 12:00 PM EDT | River Flood Watch | LWX | Loudoun | 6 hr |
| Oct 29, 12:00 PM EDT | River Flood Watch | LWX | Fairfax | 6 hr |
| Oct 29, 12:54 PM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, Loudoun, City of Alexandria, City of Fairfax, City of Falls Church | 26 hr |
| Oct 29, 1:27 PM EDT | Areal Flood Warning | LWX | Clarke, Frederick, Page, Shenandoah, Warren, City of Winchester | 26 hr |
| Oct 29, 2:24 PM EDT | Areal Flood Warning | LWX | Fauquier, King George, Prince William, Stafford, City of Fredericksburg, City of Manassas and 1 more | 16 hr |
| Oct 29, 3:26 PM EDT | Areal Flood Warning | LWX | Culpeper, Greene, Madison, Orange, Rappahannock, Spotsylvania | 23 hr |
| Oct 29, 4:49 PM EDT | River Flood Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 5 hr |
| Oct 29, 4:49 PM EDT | River Flood Warning | LWX | Stafford, City of Fredericksburg | 5 hr |
| Oct 29, 5:06 PM EDT | River Flood Warning | LWX | Loudoun | 40 hr |
| Oct 29, 5:06 PM EDT | River Flood Warning | LWX | Loudoun | 53 hr |
| Oct 29, 5:06 PM EDT | River Flood Warning | LWX | Fairfax | 58 hr |
| Oct 29, 6:45 AM EDT | River Flood Warning | LWX | Montgomery | 39 hr |
| Oct 29, 6:56 AM EDT | Areal Flood Warning | LWX | Baltimore, Harford, City of Baltimore | 31 hr |
| Oct 29, 8:29 AM EDT | Areal Flood Warning | LWX | Anne Arundel, Calvert, Saint Mary's | 31 hr |
| Oct 29, 11:11 AM EDT | River Flood Warning | LWX | Allegany | 17 hr |
| Oct 29, 11:16 AM EDT | River Flood Warning | LWX | Washington | 56 hr |
| Oct 29, 11:29 AM EDT | River Flood Warning | LWX | Washington | 44 hr |
| Oct 29, 12:00 PM EDT | River Flood Watch | LWX | Washington | 6 hr |
| Oct 29, 12:00 PM EDT | River Flood Watch | LWX | Washington | 6 hr |
| Oct 29, 12:26 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Carroll, Howard, Montgomery, Prince George's | 26 hr |
| Oct 29, 12:39 PM EDT | Flash Flood Warning | LWX | Washington | 3 hr |
| Oct 29, 2:12 PM EDT | Areal Flood Warning | LWX | Charles, Prince George's, Saint Mary's | 16 hr |
| Oct 29, 4:38 PM EDT | Areal Flood Warning | LWX | Allegany, Washington | 26 hr |
| Oct 29, 5:06 PM EDT | River Flood Warning | LWX | Washington | 5 hr |
| Oct 29, 5:06 PM EDT | River Flood Warning | LWX | Washington | 15 hr |
| Oct 29, 11:13 AM EDT | River Flood Warning | LWX | Morgan | 52 hr |
| Oct 29, 11:25 AM EDT | River Flood Warning | LWX | Berkeley, Jefferson | 52 hr |
Nearby
River Flood Warnings in Virginia, 2012Every river flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.